Iowa, 2006Hail and Damaging Winds in Iowa, June 22, 2006
June 22, 2006 · NWS DVN · 8 events in 3 counties and zones
An upper level disturbance initiated thunderstorms in a nearly moist atmosphere ahead of a stationary front running from northwest Missouri into northeast Illinois. Numerous storms pulsed severe across southeast Iowa and west central Illinois with wind being the primary threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated thunderstorms in a nearly moist atmosphere ahead of a stationary front running from northwest Missouri into northeast Illinois. Numerous storms pulsed severe across southeast Iowa and west central Illinois with wind being the primary threat. Once the storms moved far enough away from the front and into drier air, hail and wind became a combined threat across west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 3:00 AM CST, 20 minutes earlier.
Area forecast discussion, Jun 22, 3:00 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU JUN 22 2006
.DISCUSSION...
LATEST SFC/MSAS ANALYSIS WAS INDICATING INITIAL SFC BOUNDARY WASHING
OUT ALONG THE MO/IA BORDER...AND UP THRU NORTHEAST IL AND WI. MORE
DEFINED BOUNDARY TO THE NORTHWEST ACRS CENTRAL IA AND WESTERN WI
GATEWAY TO DRIER AIRMASS. ANOTHER CONVECTIVELY ENHANCED VORT WILL
ROLL ALONG SOUTHERN FRINGE OF WESTERLIES AND MAKE IT RIGHT ACRS THE
SOUTH HALF OF THE LOCAL FA THRU MIDDAY...WITH ASSOCIATED MCS JUST
UPSTREAM IMPACTING THE SAME AREA THIS MORNING. WILL COVER THE SOUTH
HALF WITH CATEGORICAL AND LIKELY POPS...BUT WILL KEEP CHC POPS TO THE
NORTH FOR MORE SCTRD AND ELEVATED TYPE CONVECTION. SOUTHERN 2-3
TIERS OF COUNTIES MAY BE SUSPECT TO ISOLATED SVR IN WAY OF WET
MICROBURSTS UP TO 65 MPH...AND TO A LESSER EXTENT HAIL UP TO AN INCH.
H25 MB JET STREAK INCREASING TO AT LEAST 100 KTS JUST NORTH OF THE
MN/IA BORDER WILL ALSO ADD SUPPORT THIS MORNING TO STORM ACTIVITY.
BETTER THERMODYNAMIC...INSTABILITY...AND LLVL CONVERGENCE OF THTA-E
FIELDS ALL MIGRATE SOUTH AND SOUTHEAST OF THE CWA AS THE DAY
PROGRESSES...WITH THE SOUTHEAST HALF OF MO AND SOUTH HALF OF IL
LOOKING PRIME FOR SVR CONVECTIVE COMPLEXES/IGNITED BY REMNANTS OF
CURRENT MCS/. AS LARGE HUDSON BAY REGION UPPER LEVEL VORTEX TAKING
HOLD...MAIN BELT OF UPPER WESTERLIES WILL GET SHUNTED SOUTH AND MORE
CYCLONIC IN NATURE THROUGH FRIDAY. THIS COMBINED WITH SFC RIDGE
BUILDING DOWN ACRS THE UPPER MS RVR VALLEY AND EVENTUALLY THE
WESTERN GRT LKS WILL SHUNT MAIN BOUNDARIES AND HIGHER SFC DPT POOLS
SOUTH OF THE CWA BY FRIDAY...AND WILL TREND FCST POPS TO DRY LATER
TODAY AND TONIGHT FROM NORTH TO SOUTH. BETS POPS TONIGHT WILL BE ACRS
THE FAR SOUTH FOR SLIGHTLY ELEVATED CONVECTION FEEDING ON NORTHERN
FRINGE OF RE-INVIGORATED LLVL THTA-E ADVECTION/CONVERGENCE FIELDS
ACRS MO.
GRT LKS HIGH AND ASSOCIATED LK EFFECT NORTHEAST FETCH WILL DEEPEN
ACRS THE CWA AS FRI PROGRESSES...MAKING FOR A DRIER/LOWER RH AND
PLEASANT DAY TO END THE WEEK. WITH INSOLATION AND MIXING IN
DEEPENING NORTHEAST FETCH...EXPECT WIDESPREAD UPPER 70S TO LOW 80S
FOR FRI HIGHS. RIDGE OVERHEAD AND MAINLY CLEAR SKIES FRI NIGHT
SHOULD SET UP IDEAL RADIATION COOLING...AND WITH DPTS CONTINUING TO
DRY OUT A SEASONABLY COOL NIGHT IN THE 50S WILL BE IN STORE.
QUICK LOOK AT LONGER RANGE SUGGEST TROUBLING NORTHWEST FLOW EVENT
STILL LOOKS TO BE ON TAP FOR SUNDAY AND WILL LEAVE THE EARLIER
INTRODUCED CHC POPS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12
Hazardous weather outlook, Jun 21, 11:50 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT WED JUN 21 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1250 PM CDT WED JUN 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY... WITH A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE
FROM KEOSAUQUA TO WASHINGTON TO CLINTON IOWA. INSTABILITY BUILDING
IN AREAS THAT SEE CLEARING... ALONG WITH STRONG DEEP-LAYER AND
LOW-LEVEL SHEAR... WILL ALLOW SUPERCELLS TO DEVELOP IN CENTRAL AND
EASTERN IOWA TODAY AND MOVE ACROSS THE AREA THROUGH THE AFTERNOON
ADN EARLY EVENING HOURS. THE PRIMARY RISK FROM THESE STORMS WILL
BE DAMAGING WINDS... WITH HAIL UP TO THE SIZE OF QUARTERS A
SECONDARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR IN STORMS THAT
DEVELOP NEAR OR INTERACT WITH OUTFLOW BOUNDARIES FROM THE MORNING
THUNDERSTORMS IN NORTHERN IOWA. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE SOUTH OF HIGHWAY 20.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34. A LINGERING STATIONARY FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE DAY ON THURSDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON... MAINLY SOUTH
OF HIGHWAY 20.
MAYES
Thunderstorm Wind, Van Buren
- When
- June 22, 3:20 AM CST
- Where
- Van Buren County, Keosauqua
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -91.950
tree down blocking the road; several sheets of gypsum board were blown over a one story house and into a ditch.
Thunderstorm Wind, Van Buren
- When
- June 22, 3:45 AM CST
- Where
- Van Buren County, Bentonsport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -91.833
Thunderstorm Wind, Van Buren
- When
- June 22, 3:45 AM CST
- Where
- Van Buren County, Bonaparte
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.700, -91.783
numerous tree limbs down; roof blown off a feed shed.
Thunderstorm Wind, Van Buren
- When
- June 22, 3:45 AM CST
- Where
- Van Buren County, Stockport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -91.817
tree down on back of house
Thunderstorm Wind, Des Moines
- When
- June 22, 4:20 AM CST
- Where
- Des Moines County, West Burlington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -91.150
also reported by law enforcement; numerous branches of 4 to 7 inches in diameter down. A 14 inch diameter branch down on a car. An 8x8 shed that was bolted to its foundation was moved off said foundation.
Hail, Lee
- When
- June 22, 4:23 AM CST
- Where
- Lee County, Montrose
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -91.417
penny to nickel size hail with heavy rain.
Thunderstorm Wind, Des Moines
- When
- June 22, 4:30 AM CST
- Where
- Des Moines County, Middletown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.833, -91.267
4 inch diameter branch down on fence.
Thunderstorm Wind, Des Moines
- When
- June 22, 4:48 AM CST
- Where
- Des Moines County, Burlington
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.817, -91.083
tree branches down on vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, June 22, 20062 injured · $2.2 million · F1 · 18 events
- Heat in California, June 22 to 30, 20061 death · 6 events
- Tornadoes and Hail in Ohio, June 22, 200610 injured · $166,000 · F0 · 26 events
- Heat in Pennsylvania, June 22, 20061 death · 1 event
- Flash Flooding and Hail in Indiana, June 22, 20066 injured · $127,000 · 1 in hail · 43 events
- Dust Storm and Damaging Winds in Texas, June 22, 2006$2.2 million · 63 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 22, 2006$1.4 million · 1.75 in hail · 23 events
- Flash Flood and Damaging Wind in New Mexico, June 22, 2006$1.3 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Indiana, June 22, 2006$199,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Kentucky, June 22, 2006$150,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Virginia, June 22 to 23, 2006$197,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, June 22, 2006$225,000 · 61 kt wind · 2 events